Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 39, NWS Sioux Falls, SD

May 24, 2024Dickinson County, Iowa; Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2024, 3:13 AM CDT for Dickinson County, Iowa; Jackson County, Minnesota. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2024, 3:13 AM CDT (08:13 UTC)
Expired
May 24, 2024, 3:30 AM CDT
In force
17 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dickinson County, IA, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 3:20 AM CDTHAIL 12 Nw Okoboji, IACorrects previous hail report from 3 ESE Lakefield. Spotter reported a few quarter sized hail stones.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS53 KFSD 240813
SVRFSD
IAC059-MNC063-240830-
/O.NEW.KFSD.SV.W.0039.240524T0813Z-240524T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
313 AM CDT Fri May 24 2024

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Eastern Dickinson County in northwestern Iowa...
  Southeastern Jackson County in southwestern Minnesota...

* Until 330 AM CDT.

* At 313 AM CDT, a severe thunderstorm was located over Arnolds Park,
  or near Spirit Lake, moving north at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Spirit Lake, Orleans, and Superior around 320 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4330 9500 4331 9526 4358 9528 4357 9490
TIME...MOT...LOC 0813Z 187DEG 40KT 4336 9512 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SG
2 follow-up statements
721 
WWUS53 KFSD 240820
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
320 AM CDT Fri May 24 2024

IAC059-MNC063-240830-
/O.CON.KFSD.SV.W.0039.000000T0000Z-240524T0830Z/
Dickinson IA-Jackson MN-
320 AM CDT Fri May 24 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR EASTERN DICKINSON AND SOUTHEASTERN JACKSON COUNTIES...

At 319 AM CDT, a severe thunderstorm was located over Spirit Lake,
moving north at 45 mph.

HAZARD...Two inch hail.

SOURCE...Trained weather spotters. At 310 AM, two inch hail was 
         reported 3 miles south of Milford.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Orleans around 325 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4330 9500 4331 9526 4358 9528 4357 9490
TIME...MOT...LOC 0819Z 187DEG 40KT 4343 9511 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SG
095 
WWUS53 KFSD 240828
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
328 AM CDT Fri May 24 2024

IAC059-MNC063-240838-
/O.EXP.KFSD.SV.W.0039.000000T0000Z-240524T0830Z/
Dickinson IA-Jackson MN-
328 AM CDT Fri May 24 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DICKINSON AND
SOUTHEASTERN JACKSON COUNTIES WILL EXPIRE AT 330 AM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, up to 
dime sized hail and heavy rain are still possible with this 
thunderstorm.

&&

LAT...LON 4330 9500 4331 9526 4358 9528 4357 9490
TIME...MOT...LOC 0828Z 172DEG 33KT 4348 9515 

$$

SG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:04 AM CDT, 9 minutes earlier. Its key messages:

  • Strong to severe storms will exit northwest IA and southwest MN early this morning.
  • Windy conditions with northwesterly winds gusting to 30-40 mph today.
  • Periodic showers and thunderstorms for Memorial Day weekend. While we are not currently expecting strong storms, lightning is still possible. When thunder roars, go indoors!
Area forecast discussion, May 24, 3:04 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
304 AM CDT Fri May 24 2024

.KEY MESSAGES...

- Strong to severe storms will exit northwest IA and southwest
  MN early this morning.

- Windy conditions with northwesterly winds gusting to 30-40
  mph today.

- Periodic showers and thunderstorms for Memorial Day weekend.
  While we are not currently expecting strong storms, lightning
  is still possible. When thunder roars, go indoors!

&&

.DISCUSSION...
Issued at 302 AM CDT Fri May 24 2024

There could be a few lingering showers east of Interstate 29 through
mid morning on Friday, before the surface trough slides into the
eastern portions of MN and IA by mid day. With cold air advection
behind the exiting wave and a fairly tight surface pressure gradient
persisting, it will be a breezy day with gusts of 30 to 40 mph. It
will be a much cooler day as 850 mb temperatures fall into the teens
C, and highs will be in the 60s. With clearing skies and dying winds
on Friday night, lows will fall into the 40s.

For the holiday weekend leading into Memorial Day, look for warming
temperatures - though remaining just below normal for this time of
year. This will play out to highs for Saturday-Monday generally in
the lower 70s with lows in the upper 40s to mid 50s. Unfortunately
the active weather pattern continues, as yet another shortwave and
associated surface low eject into the Central Plains on Saturday
night into Sunday - this to be followed by another shortwave on
Monday. This will bring a chance of periodic showers and
thunderstorms through the period. Instability and/or shear look to
be on the lower side during this time frame, so severe chances are
low. Rainfall amounts do not look especially significant, averaging
around a quarter of an inch for any 24 hour period.

Models are then in decent agreement on an upper level ridge building
across the region for Tuesday through Thursday of next week. This
will finally bring a drier period, along with a gradual warming
trend, as highs warm into the upper 70s to lower 80s. Toward the end
of the period, the ridge starts to flatten out, bringing another
chance of precipitation by Thursday.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1220 AM CDT Fri May 24 2024

Showers and thunderstorms will push eastward overnight. There
will be a threat for damaging winds, perhaps in excess of 60kt,
as storms evolve into a line which is projected to move through
the lower Missouri River Valley and portions of northwest Iowa
through 09Z. In addition to the stronger winds, MVFR-IFR
ceilings will be possible in heavier thunderstorms. Storms move
eastward after 10Z, with winds transitioning to west then
northwesterly behind a frontal boundary moving across the area.
By Friday morning, northwesterly winds will gust 30 to 40 kts
through Friday mid evening, then become light by late evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JM
AVIATION...JM
Hazardous weather outlook, May 23, 3:20 AM CDT, 23 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
320 AM CDT Thu May 23 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-240830-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
320 AM CDT Thu May 23 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

There is potential for a line of strong to severe storms to form
Thursday afternoon over central South Dakota. These storms are
expected to move east across the region into Friday morning. The
greatest threat with these storms is large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic showers and thunderstorms are expected Saturday night into
Memorial Day. While severe weather is currently not anticipated,
lightning is still possible. When thunder roars, go indoors!

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:29 AM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury31 min
May 24, 2:52 AM CDTSevere Thunderstorm WarningFSDClay, Dickinson23 min
May 24, 3:58 AM CDTSevere Thunderstorm WarningFSDClay, Dickinson32 min
May 24, 7:32 AM CDTRiver Flood WarningFSDDickinson19 days
May 24, 9:07 AM CDTRiver Flood WarningFSDBuena Vista, Cherokee, Clay, O'Brien6 days
May 24, 4:36 PM CDTRiver Flood WarningFSDClay19 days
May 24, 9:50 AM CDTWind AdvisoryFSDLincoln, Lyon, Murray, Pipestone9 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.